Managing toxicities of anticancer agents

Doctor giving injection to patientOctober is a month set aside globally to promote awareness and education on Breast Cancer. I believe many Anticancer groups will be running several programmes on Brreast cancer.

A genuine fear expressed by a young lady, whose mother died years ago of breast cancer makes it necessary for me to share information on the management of toxicities of chemotherapy.  Chemotherapy is the use of drugs to kill cancer cells.

There is a good paper by Remesha A., “Toxicities of anticancer drugs and its management” published in the International Journal of Basic & Clinical Pharmacology (Aug, 2012).

Anticancers (antineoplastics) show  selective toxicity to malignant (cancer) cells. As a result, many regenerating tissues which have high proliferative capacity such as malignant tissues suffer the most in terms of toxic effects of these anticancer agents.

Antineoplastic agents have the lowest therapeutic indices of any drug and therefore result in profound side effects.

Examples of such tissues are bone marrow elements, gastrointestinal tract mucosa, and hair follicles.

The therapeutic index (TI) or safety window is a ratio of the amount of drug that causes the therapeutic effect to the amount that causes toxicity. In effect, the ratio of the anticancer agent necessary to produce the desired effect to the amount that causes toxicity is very small.

Chemotherapy drugs are combined with a view of inducing rapid cytoreduction. It is therefore possible to have an overlap of these toxicities.

There are several approaches used to reduce chemotherapy-induced toxicity such as dose reduction, use of alternative drugs, growth factors, cytoprotective agents and drug-free periods to allow the body to recover from the toxic effects of anticancer agents. Common toxicities seen are haematological, gastrointestinal, skin and hair follicle toxicity, nervous system toxicity, local toxicity, and metabolic abnormalities.

Others are hepatic toxicity, urinary tract toxicity, cardiac toxicity, pulmonary toxicity and gonadal toxicity.

Haematological toxicity from peripheral cytopenia from bone marrow suppression can be expressed as acute and chronic marrow damage. Cytopenia is the reduction in the number of blood cells.

This could be either low red blood cell count (leading to anaemia) or low white blood cell count (leukopenia or neutropenia).

Examples of anticancers causing haematological toxicity include Cyclophosphamide, Carboplatin, Vinorelbine, Doxorubicin, Methotrexate, 5-Flourouracil, and Paclitaxel.

Management of such haematological toxicity includes dose reduction, treatment of infection or bleeding, postponement of chemotherapy until recovery from myelosuppression and administration of colony stimulating factors.

Gastrointestinal toxicity is expressed as anorexia, nausea and vomiting. Physiologically the body will try to rid itself of toxic substances (anticancers). Typically, patients about to begin chemotherapy are apprehensive about nausea and vomiting.

This needs to be managed otherwise it could cause severe physiologic and psychological discomfort and end up in the person’s withdrawal from therapy.

Examples ofanticancers causing emesis (vomiting) includeCyclophosphamide, Carboplatin, Doxorubicin, Epirubicin, Docetaxel, Methotrexate and Cisplatine. There are usually three phases of nausea and vomiting.

Anticipatory vomiting occurs before treatment. Acute vomiting follows within the first 24 hours after treatment. Delayed vomiting occurs more than 24 hours after treatment.

Antidotes to these phases of vomiting include serotonin antagonists (Granisetron, Ondansetron), Corticosteroids (Dexamethasone), Dopamine inhibitors (Promethazine), Prokinetics (Metoclopramide) and Benzodiapines (Lorazepam).

Another one is Oral toxicity. The normal orolabial or buccal mucosa has a turnover rate of 5 to 16 days. Anticancers damage the normally proliferating epithelial lining thereby slowing down the rate of renewal of mucosal lining.

This is expressed as stomatitis, dysphagia, diarrhea, oral ulceration, oesophagitis, and proctitis with pain and bleeding. Examples of anticancers that can cause stomatitis (inflammation of the mouth) include Methotrexate, 5-Fluorouracil, Irinotecan, Doxorubicin, Mitomycin, Vincristine, and Cyclophosphamide. Management of this condition include use of cleansing agents, lubricating agents, analgesics and anti-infectives to treat infections.

Hair follicle toxicity is commonly expressed as alopecia which can be psychologically upsetting.

There could be hair losses on the eyebrows, eyelashes, beard, etc. These usually reverse with the completion of therapy. Examples of anticancers causing hair follicle toxicity include Doxorubicin, Cyclophosphamide, Vincristine, Paclitaxel, Ifosamide, and Methotrexate. Nervous system toxicity could also occur with the use of anticancers.

This is expressed as paresthesia of hands and feet, loss of deep tendon reflexes and weakness. Persons with diabetes, alcohol abuse, inflammation and toxic neuropathy are particularly at increased risk of neurotoxicity by anticancers.

Autonomic nervous system toxicities are expressed as chronic constipation, bowel obstruction, and orthostatic hypotension. Examples include Cytarabine, 5-Fluorouracil, Vincristine, Ifosamide, Cisplatin, Carboplatin and Paclitaxel.

The only effective therapy for nervous system toxicity is discontinuation of the offending anticancer(s). Close monitoring of patients, reduction of drug dose and discontinuation of the drug is important to prevent permanent neurological damage. There should be regular assessment of neurotoxicity and documentation of findings.

Agents used to manage this particular toxicity include anticonvulsants, tricyclic antidepressant and high dose vitamins.  You will realize, dear reader, that a person who needs to go through chemotherapy requires a lot of counselling, care, management of toxicities and follow ups in the course of therapy.

It requires complete cooperation of the client.Breast cancer is a common cancer in women in the country. Throughout the month of October there will be lots of programmes to increase awareness/education about breast cancer.

The fore-going is one aspect of the management of breast cancer even though the approach is common to all cancers. If you have been diagnosed with breast cancer, I will urge you to go through therapy. I know several persons who are survivors of breast cancer (female and male) more than 30 years after diagnosis.

There is a common theme among breast cancer advocates, Cancer Society of Ghana, Pledge Pink, The Breasted One, Reach for Recovery, etc- “Together We Can Overcome Breast Cancer”. We will always do our best to support you through it all.

By
Edward O. Amporful

email
Print Friendly

Leave a Comment